Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Corpus Christi, TX

May 20, 2017La Salle County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 20, 2017, 4:22 PM CDT for La Salle County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2017, 4:22 PM CDT (21:22 UTC)
Expired
May 20, 2017, 5:00 PM CDT
In force
38 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County La Salle County, TX

The radar

The Laughlin AFB radar (KDFX), 154 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:15 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM CDT, 18 minutes earlier.

Area forecast discussion, May 20, 4:04 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
404 PM CDT Sat May 20 2017

.SHORT TERM (Tonight through Saturday Night)...

...Severe Thunderstorm Watch 253 in effect through 5 PM for
portions of South Texas...

Isolated to scattered showers and thunderstorms continue across
the Brush Country with showers streaming north feeding storms
developing along a weak boundary draped across S Central Texas.
Current LAPS analysis showing much of the activity ongoing leading
to increased CIN coverage behind the storms however are likely
supported from elevated instability. Farther south across the
southern Brush Country and Coastal Plains, CAPE values ranging
from 3500-4000 J/kg, with CIN developing along the coast as the
marine layer moves in with a weak seabreeze. The storms across the
northern Brush Country are expected to slowly push southward
through the evening as the weak frontal boundary moves farther
south. May see some development expand farther east along the
boundary into the Victoria Crossroads into the Coastal Bend, but
looking at trends from Texas Tech and NSSL WRF, the western extent
of the storms may be more prominent and progress farther south
through the evening. Isolated strong to severe thunderstorms will
be possible through the period as support from the passing mid
level short wave should be just enough lift along the frontal
boundary.

Large hail and damaging winds are the main threats, although and
isolated tornado or two through this afternoon can not be ruled
out. As storm motion has been and expected to remain rather slow,
these storms may produced localized flooding as history with the
storms have shown persistent heavy rain rates.

Heading into the overnight hours, activity is expected to wane
from stabilization but redevelopment, especially across the
coastal plains, will be possible as surface based CAPE increases
and CIN decreases. The WRF models are not showing big on
convection but with the amount of instability available and the
proximity of the surface boundary, will maintain thunder in the
forecast for the overnight period.

For Sunday and Sunday night, theta-e positions the frontal
boundary overhead with east-northeasterly wind across the region.
Moisture increases further with nearly 1.8-2.0 inches area-wide,
with the highest values occurring during the evening to overnight
hours. Chances for rain increase Sunday especially along the
frontal boundary, with chances shifting farther inland and to the
west through the night. Slow movement of storms is expected again
for Sunday, but the LLJ increases through the overnight, feeding
the storms across the western areas. With all this combined, the
slow movement of storms early on may lead once again to localized
heavy rain and flooding across inland areas with localized heavy
rain and flooding shifting west overnight. Isolated strong to
severe storms will remain possible as well.

&&

.LONG TERM (Monday through Saturday)...

Expect the combination of upper level disturbances (GFS/ECMWF/NAM
deterministic) and a quasi-stationary frontal boundary (GFS ensemble
mean) will contribute to at least scattered/numerous convection
Monday/Tuesday over the CWA/MSA. Select GFS deterministic soundings
suggest a thermodynamic profile conducive to heavy rainfall/
efficient rainfall production. With respect to the possibility of
widespread flash flooding, high current FFG values over the CWA as
the caveat/limiting factor and thus flooding Monday will depend on
the amount of precipitation over the CWA this afternoon through
Sunday. Drier atmospheric conditions anticipated
Wednesday/Thursday as high amplitude trough moves east/increasing
subsidence (corresponding surface front moves across the CWA/MSA
Tuesday night.) Owing to the anticipated progressive pattern,
anticipate return to onshore flow during the Friday/Saturday
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  87  75  85  73  /  30  50  50  70  50
Victoria          73  86  72  83  70  /  30  60  60  80  50
Laredo            75  89  73  88  73  /  50  40  60  50  30
Alice             75  89  73  87  72  /  30  50  60  70  30
Rockport          77  85  76  83  73  /  30  50  50  70  50
Cotulla           72  86  70  86  70  /  50  40  60  50  30
Kingsville        75  89  74  88  73  /  30  50  60  70  40
Navy Corpus       77  84  77  83  74  /  30  50  50  70  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

CB/85...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, May 20, 10:41 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
1041 AM CDT Sat May 20 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-211545-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
1041 AM CDT Sat May 20 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Severe Thunderstorm Watch 253 is in effect for the following
counties

Bee, Goliad, La Salle, Live Oak, McMullen, and Victoria Counties

Isolated to scattered thunderstorms expected today from the Brush
Country east to the Victoria Crossroads. A few storms may be
strong to severe with damaging wind in excess of 60 mph and large
hail greater than 1 inch as the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday through Tuesday night.
There is a slight risk for severe thunderstorms Sunday afternoon and
evening, mainly near and north of a Laredo to George West to
Yorktown line. Additionally, locally heavy rainfall will be possible
Sunday night and Monday. Non-severe thunderstorms are expected
Monday through Tuesday night.

Brief Small Craft Advisory conditions are possible behind a cold
front late Tuesday night and Wednesday over portions of the gulf
waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Sunday.

In the hours before

Special weather statement, May 20, 2:48 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
248 PM CDT SAT MAY 20 2017

TXZ229-202030-
La Salle-
248 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 246 PM CDT, a strong thunderstorm was located near Las Vegas, or
9 miles east of Big Wells, slowly moving to the northeast.
Additional strong thunderstorms may also develop to the south of
this storm.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Millett and Woodward.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 PM CDT for
South Texas.

LAT...LON 2864 9911 2833 9939 2864 9940
TIME...MOT...LOC 1946Z 235DEG 16KT 2853 9942

Hart
Local storm report, May 20, 3:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
354 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     1 NE COTULLA            28.45N  99.22W
05/20/2017  M59 MPH          LA SALLE           TX   ASOS

            COTULLA ASOS MEASURED A WIND GUST TO 59 MPH

&&

EVENT NUMBER CRP1700083

TJC
Special weather statement, May 20, 4:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
409 PM CDT SAT MAY 20 2017

TXZ229-202145-
La Salle-
409 PM CDT SAT MAY 20 2017

...STRONG THUNDERSTORMS WILL IMPACT LA SALLE COUNTY...

At 408 PM CDT, strong thunderstorms were occurring across much of
the western half of La Salle County. Movement of the storms was
generally to the east and southeast.

Winds in excess of 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Cotulla, Fort Ewell Site, Los Angeles, Gardendale and Artesia Wells.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 PM CDT for
south central Texas.

LAT...LON 2807 9891 2805 9939 2850 9940 2860 9891
TIME...MOT...LOC 2108Z 264DEG 26KT 2817 9936

Hart

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:48 PM CDTSpecial Weather StatementCRPLa Salle42 min
May 20, 3:25 PM CDTSevere Thunderstorm WarningCRPLa Salle39 min
May 20, 4:09 PM CDTSpecial Weather StatementCRPLa Salle36 min
May 20, 4:58 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb32 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb46 min
May 20, 6:05 PM CDTSpecial Weather StatementCRPDuval25 min
May 20, 6:14 PM CDTSevere Thunderstorm WarningCRPDuval, Webb46 min
May 20, 6:18 PM CDTSpecial Weather StatementCRPWebb27 min
May 20, 6:35 PM CDTSpecial Weather StatementCRPBrooks25 min
May 20, 6:40 PM CDTSevere Thunderstorm WarningCRPDuval50 min
May 20, 6:55 PM CDTSevere Thunderstorm WarningCRPDuval39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.